Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 9, 1999

Hyperglycemia and DKA

Question from North Carolina, USA:

Can one develop resistance to long acting insulin (NPH)? My morning blood sugars are high. During the day when I take Humalog, they are more stable. Increasing the night time shot does not seem to help.

Answer:

Not at all. I think what you observe (called the dawn phenomenon) is quite common due to relatively low doses of insulin over the first part of the nighttime secondary to the short half-life of the supper dose of lispro insulin [Humalog� brand].

It sounds as you should first check whether:
The NPH is injected at a sufficient dose and at bedtime;

The 3:00 A.M. blood sugar is okay, to be sure that you avoid the Somogyi Effect
and then adjust your regimen accordingly, under the supervision of your diabetes team.

MS